Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 83, NWS Springfield, MO

July 11, 2006Wright County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 11, 2006, 7:13 PM CDT for Wright County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2006, 7:13 PM CDT (00:13 UTC)
Expired
Jul 12, 2006, 1:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Wright County, MO

The radar

The Springfield radar (KSGF), 72 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1301 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1301 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 120013
FFWSGF
MOC229-120600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
713 PM CDT TUE JUL 11 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WRIGHT COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 100 AM CDT

* AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
IN EXCESS OF AN INCH OF RAINFALL HAS OCCURRED ACROSS SOUTHWEST 
WRIGHT COUNTY WITHIN THE PAST 45 MINUTES.  RUNOFF FROM THIS RAINFALL 
WILL CAUSE FLOODING OF LOW WATER CROSSINGS AND OTHER LOW LYING 
AREAS.  MOTORISTS SHOULD BE AWARE OF RISING WATER AT THE LOW WATER 
CROSSING ON WOLF CREEK AT ROUTE AB WHICH IS LOCATED BETWEEN 
HARTVILLE AND MANSFIELD.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3711 9268 3709 9247 3724 9248 3722 9268

$$

SAW
1 follow-up statement
000 
WGUS73 KSGF 120126
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
823 PM CDT TUE JUL 11 2006

MOC229-120600-
WRIGHT MO-
823 PM CDT TUE JUL 11 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM CDT WRIGHT 
COUNTY...

WHILE HEAVIEST RAINFALL HAS ENDED...RUNOFF FROM EARLIER RAINFALL 
WILL CONTINUE TO PRODUCE FLOODING ACROSS LOW WATER CROSSINGS AND 
OTHER LOW LYING AREAS...MAINLY ACROSS SOUTHWESTERN PORTIONS OF THE 
COUNTY.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3711 9268 3709 9247 3724 9248 3722 9268

$$

SAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:09 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 11, 2:09 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
209 PM CDT TUE JUL 11 2006

.DISCUSSION...
...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM...

IN THE SHORT TERM...GOING POP AND WEATHER GRIDS LOOK IN GOOD SHAPE
SO MADE ONLY MINOR TWEAKS. SHOULD SEE PRECIP INCREASE IN COVERAGE
AFTER NOON AS THE FIRST IN A SERIES OF MCVS OVER OKLAHOMA AND
MISSOURI MOVES ACROSS SOUTHERN AND CENTRAL MISSOURI. VORTICITY MAX
ASSOCIATED WITH 500MB TROUGH WILL COINCIDE WITH THIS TO ENHANCE
CONVECTION. LLJ OF 10-25KTS NOT MUCH TO WORK WITH BUT ISENTROPIC
LIFT EFFECT NOTED ON 310K SURFACE WILL PROVIDE ADDITIONAL SUPPORT
ESPECIALLY IN CENTRAL AND SOUTH CENTRAL MISSOURI.

THE AIRMASS OVER THE OZARKS REMAINS VERY MOIST WITH THE 12Z SGF
SOUNDING DEPICTING PRECIPITABLE WATER VALUES NEAR 1.9 INCHES. WATER
VAPOR AND UPPER AIR ANALYSIS SHOWS A SHORTWAVE CONTINUING TO MAKE
ITS WAY ACROSS THE PLAINS. A SURFACE FRONT REMAINS STRETCHED FROM
IOWA INTO OKLAHOMA.

WITH THE LARGE AMOUNTS OF RAINFALL THAT HAS OCCURRED OVER THE LAST
24 HOURS...HAVE PUT THE MENTION OF PATCHY FOG IN THE GRIDS. WHILE
MOST AREAS SHOULD REMAIN ABOVE 5SM VISIBILITY SOME LOCATIONS COULD
SEE LOWER VISIBILITIES.

UPPER LEVEL SHORT WAVE REMAINS IN THE CENTER OF THE COUNTRY THROUGH
MID WEEK AS WESTERN RIDGE BEGINS TO FLATTEN OUT AND SOUTHWESTERN
HIGH RETREATS TO THE WEST. THIS WILL KEEP THE REGION RATHER ACTIVE
INTO THURSDAY AS SEVERAL SHORTWAVES RIDE THE UPPER PATTERN INTO THE
CENTRAL U.S. AND INTERACT WITH THE MOIST AIRMASS THAT WILL REMAIN IN
PLACE.

HATCH

EXTENDED PERIOD REMAINS UNCHANGED TO PREVIOUS FORECAST WITH
TEMPERATURES SLOWLY RISING TO NEAR OR ABOVE NORMAL CONDITIONS FOR
EARLY/MID JULY. THIS BASICALLY MEANS THAT THE HEAT AND HUMIDITY WILL
CONTINUE AND POSSIBLY BECOME MORE UNCOMFORTABLE BY THIS WEEKEND.
PRECIPITATION CHANCES REMAIN LOW BUT DUE TO THE AMOUNT OF
INSTABILITY AND NEARLY NO CAP IN PLACE AS 85/70H TEMPERATURES REMAIN
IN CHECK...AFTERNOON/EVENING THUNDERSTORMS WILL BE POSSIBLE.
HOWEVER...THERE REMAINS NO FOCUS FOR ORGANIZED CONVECTION TO FORM AT
THIS TIME. THEREFORE...KEPT 13/20 PERCENT CHANCES OF RAINFALL FOR
THIS WEEKEND AND EARLY NEXT WEEK. DGEX REMAINS ONE OF THE OUTLIERS
AS IT TRIES TO BEGIN A COLD FRONT ACROSS THE REGION OVER THE
WEEKEND. HPC HAS DOWNPLAYED THIS SCENARIO...BUT THE OVERALL MEAN OF
THE ENSEMBLES AND TRENDS DO SUGGEST A WEAKENING TREND OF THE RIDGE
ACROSS THE CENTRAL U.S. WITH A BROAD TROUGH DEVELOPING ACROSS THE
GREAT LAKES. LATER SHIFTS WILL NEED TO PAY CLOSE ATTENTION OF HOW
THIS LONG WAVE TROUGH DEVELOPS AND IF WE GET A BREAK IN THE HEAT
NEXT WEEK...

JLT

&&

.AVIATION...

FOR THE 18Z TAFS...WEATHER AROUND BOTH TAF SITES WILL INCLUDE
SHOWERS AND THUNDERSTORMS WITH MVFR CEILINGS. SHOWERS AND
THUNDERSTORMS WILL CONTINUE IN THE VICINITY OF THE TAF SITES THROUGH
05Z. CEILINGS WILL IMPROVE BRIEFLY AROUND MIDNIGHT BEFORE THE NEXT
SYSTEM MAKES ITS WAY INTO THE REGION RETURNING MVFR CONDITIONS TO
THE AREA. THE MAIN THREAT WITH THE THUNDERSTORMS WILL BE THE HEAVY
RAIN AND POSSIBLY SOME STRONGER WIND GUSTS.

HATCH
&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...FLASH FLOOD WATCH FOR SOUTH CENTRAL MISSOURI UNTIL 10 PM.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jul 11, 12:51 PM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1251 PM CDT TUE JUL 11 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1251 PM CDT TUE JUL 11 2006

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL AND POSSIBLY WIND
  GUSTS TO 60 MPH.

  HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR COULD LEAD
  TO FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS AND HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE ENTIRE
  OUTLOOK AREA THROUGH TONIGHT.

  DISCUSSION:

  A FEW UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE REGION AND
  INTERACT WITH A VERY MOIST AIRMASS IN PLACE ACROSS THE OZARKS.
  CLUSTERS OF THUNDERSTORMS WILL DEVELOP AND PUSH ACROSS SOUTHEAST
  KANSAS AND MISSOURI OZARKS PRODUCING VERY HEAVY RAINFALL.
  TORRENTIAL RAINFALL RATES OF ONE TO TWO INCHES PER HOUR OVER
  AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL COULD LEAD TO
  FLASH FLOODING.

  MODERATE INSTABILITY WILL DEVELOP THIS AFTERNOON. ALTHOUGH WIND
  SHEAR WILL BE WEAK...A FEW SEVERE STORMS WITH STRONG STRAIGHT
  LINE WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THE CHANCE OF THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL
  CONTINUE WEDNESDAY AND THURSDAY. THE RISK OF SEVERE WEATHER WILL
  BE LOW.

  HEAT INDICES WILL APPROACH...OR EXCEED 100 DEGREES ACROSS
  PORTIONS OF THE OUTLOOK AREA BY THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

HATCH

In the hours before

Local storm report, Jul 11, 1:24 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
124 PM CDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     TSTM WND DMG     THEODOSIA               36.58N 92.68W
07/11/2006                   OZARK              MO   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN AND NORTH OF THEODOSIA. REQUEST
            FOR CHAINSAWS TO CLEAN UP TREE DAMAGE.

&&

MMT
Local storm report, Jul 11, 3:20 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
320 PM CDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLASH FLOOD      10 SE CABOOL            37.02N 91.97W
07/11/2006                   HOWELL             MO   DEPT OF HIGHWAYS

            MODOT CLOSED ROUTE U 1.1 MILES WEST OF ROUTE 137 DUE TO
            RISING WATERS.

&&

JAS
Local storm report, Jul 11, 5:21 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
521 PM CDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     FLASH FLOOD      6 S MARSHFIELD          37.25N 92.91W
07/11/2006                   WEBSTER            MO   AMATEUR RADIO

            LOW LYING AREAS ALONG A HIGHWAY 6 MILES SOUTH OF
            MARSHFIELD ARE FLOODED. ROADWAY IS REPORTED TO BE
            TREACHEROUS...BUT NOT IMPASSABLE AT THIS TIME.

&&

JAS
Local storm report, Jul 11, 5:40 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 PM CDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     FLASH FLOOD      6 S MARSHFIELD          37.25N 92.91W
07/11/2006                   WEBSTER            MO   AMATEUR RADIO

            WATER RUNNING ACROSS THE INTERSECTION OF HIGHWAYS A AND
            FF. CONDITIONS ARE HAZARDOUS.

&&

JAS
Local storm report, Jul 11, 5:41 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
541 PM CDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLASH FLOOD      6 S MARSHFIELD          37.25N 92.91W
07/11/2006                   WEBSTER            MO   AMATEUR RADIO

            WATER RUNNING ACROSS THE INTERSECTION OF HIGHWAYS A AND
            FF. CONDITIONS ARE HAZARDOUS.

&&

JAS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 1:08 AM CDTFlash Flood WarningSGFVernon6 hr

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.